Discussions that mention toprol

High & Low Blood Pressure board


Thank you everyone :)

I will talk to my Pharmacist. I too read that the type I was taking is not well absorbed by the body.

For some reason my body does not break down/absorb calcium well. They found this out when I was pregnant with my son (13 years ago) - my OB put me on Calcium Supplements - well my body would not break them down and absorb them right - they ended up blocking my urinary track. From then on I have been told not to supplement with calcium and to watch my calcium intake.

I am wondering if magnesium is the same way (as the two go hand in hand). I have decided for now to stop supplementing - as I do get a lot in my diet and will wait until I see my Dr.

The Prednisone REALLY upset my apple cart - and although it has been almost 4 weeks off my body is still having a diffcult time readjusting. Heart racing and pounding, pulse off the charts at times, head pressure and pounding, dizziness, etc. He (my Dr.) wants me to go back on the Toprol until I can get in - scared to do that but may as I am not feeling well. I have been having left sided chest pain at times. My B/P has been erractic and HIGH.....

And off the Toprol for 48 days - and my breathing worsened SIGNIFICANTLY on Sunday and has stayed bad since. So may be it was not the Toprol after all..... My rescue inhaler is not helping - so may not be asthma either :confused:

I really need to just get into the Dr. and let him run some tests on me. Maybe an internist for my heart?

We have been shorthanded at work so getting time off is like pulling teeth!

Thanks all for your kind and well thought out answers. I really appreciate it.

Vanessa
Nessa,

It took me two years to get my breathing on track after 10 days of prednisone (was afraid to tell you that before because I didn't want to depress you---oh, and dpressions is a big time side effect of prednisone, too....)...unless your breathing was worse than it was before taking the prednisone I do not think it has to do with toprol, but with a weakened immune system due to prednisone! I'm repeating myself, but although I had occasional (less than 5 per year) respiratory attacks before taking prednisone, I had 2 years of daily?? problems after taking prednisone....and didn't experience similar "attacks" until taking bp meds (hct and atenolol, for instance).

You might want to check with a dietician regarding your calcium absorbtion problems---doctors often don't have a good understanding of this and a dietician may put you on a healthy track with food alone. When I was young, groan, I didn't drink citrus juices because (I thought, wrong!) they aggravated gastric problems. As a result, I was mildly anemic despite eating red meat and lots and lots of spinach. I was later told that one needs a certain amount of vitamin c for the body to process/absorb iron (the doctor did not tell me this but armed me with supplements instead, groan). So there may be something you can do with diet to assist the absorbtion process.

Have you made any headway on screening for sleep apnea? If you have it treatment can protect the heart and repair left ventrical damage.

Bethsheba
Hi, :)

[QUOTE]For some reason my body does not break down/absorb calcium well. They found this out when I was pregnant with my son (13 years ago) - my OB put me on Calcium Supplements - well my body would not break them down and absorb them right. I am wondering if magnesium is the same way (as the two go hand in hand).

Some substances inhibit calcium absorption. Oxalic acid (oxalate, found in spinach, rhubarb, sweet potatoes, wheat bran and dried beans) is the most potent one. There are others - such as phytic acid, found in high concentrations in wheat bran and dried beans. These inhibitors substantially reduce calcium absorption.

Functions of calcium are so vital to our survival that the body will extract it from the bone to maintain normal calcium levels when the dietary calcium intake is insufficient. (I've cut back on all dairy products - so had some justified concerns about bone mineral loss).

[QUOTE]And off the Toprol for 48 days - and my breathing worsened SIGNIFICANTLY on Sunday and has stayed bad since. So may be it was not the Toprol after all..... My rescue inhaler is not helping - so may not be asthma either

Sorry to hear about that. I hope there will be an improvement soon. I don't know the reason for my SOB either. I also feel that both the beta blocker and ashtma can be crossed off as possible causes. I guess we should consider our reflux and a hiatal hernia as possible causes next? :confused:

[QUOTE]I really need to just get into the Dr. and let him run some tests on me. Maybe an internist for my heart?

I just did. I was told my heart was fine. The test showed that the chest pain is not being caused by blockages. Gotta be something else. I think it's the combined effects of the meds on the heart. I guess it doesn't matter and I'll have to live with it. You should insist to have yours checked, Vanessa. It's a huge relief to know that things are OK in that regard. :)

best of luck,
flowergirl